Susie, I am down to 3 mg for my pmr. I wake up with some shoulder pain most mornings. I take my methylpred which helps but

it takes 4 or more hours to get total relief. If I take 3 ibuprofens an hour after taking my 3 mg, the pain is gone in 20 minutes totally. My rumy says it is okay to take the ibuprofens. I don't need it every day but I think I could come off the methypred and just take ibuprofen. Has anyone experienced this and tried ibuprofen? If I take 4 mg it works too but I am trying to get off the meds.

8 Replies

  • I'm flabbergasted a rheumy would approve taking an NSAID (non-steroidal anti-inflammatory) alongside pred - both can cause bleeding in the gut and both together is far worse. I read today in a medical paper that it has been found that 2 out of 3 patients on NSIADs for any length of time have sufficient gastric bleeding to lead to anaemia. A friend ended up in A&E with a coffee-ground gastric bleed (very nasty) after 3 days using ibuprofen at normal doses and that was BEFORE being put on pred. Ask any pharmacist what they think.

    If you have no symptoms on 4mg and they come back at 3mg - you are on the verge of a flare if you reduce any further if the shoulder pain is PMR. OTOH, it may not be which is why the ibuprofen works. Most people find painkillers do nothing for PMR pain and stiffness.

    What is your fear of pred? At the dose you are on it is safer than NSAIDs.

  • Prescribing is a complex business, the risk of any medicine has to be weighed up against the benefit. Both NSAID'S and pred can cause bleeding in the gut, but that doesn't mean they can't be taken together or that every patient taking them will have this side effect. Recent papers have suggested that daily aspirin ( a NSAID ) is of benefit in both GCA and Takayasu's arteritis, along with pred. Obviously each persons individual medical history will be taken into account and gastric protection prescribed if required.

  • If its of any help I am on 15mg methotrexare & 8mg preds also have a 75mg aspirin every day. I do have to take omeprezole as a stomach protector as well. I never took aspirin before these illnesses but haven't had any problems with it. I certainly wouldn't use it without the omeprazole, though.

  • Hi Nickie,

    I am aproaching my 3rd year with PMR which has gone into remission now - just working my way down on the low doses for the 2nd time and doing well. I have used ibuprofen before I was diagnosed, during the drops on pred to help buffer the side effects and even now, on 7.5mg to ward off aches and pains when I overdo it.

    I can honestly say it has never caused any damage to my stomach etc. I have the blood test results to prove it. If my stomach ever feels unsettled, I take omeprazole for a few days and then stop.

    My specialist is quite happy for me to take ibuprofen. My GP doesn't agree and has suggested I take paracetamol instead. The latter makes me feel like 'death warmed up' so I ignore my GP's advice.

    We are all different in the way our bodies deal with drugs.

    You are still having shoulder pain (you have not said you are having pain elsewhere)? I agree that this could indicate that your PMR is still active. Perhaps you could try upping to 5mg, which is the equivalent to the low dose we make naturally and should give no side effects, but will boost the steroids your adrenals are making. If this does not help, then I would take ibuprofen. The reason is, this pain could be due to damage caused to your tendons and ligaments. I have this problem and ibuprofen sorts it - steroids do not.

    Gentle exercise also helps. Take care and don't overdo it if you can avoid doing so. I should take my own advice shouldn't I?

    All the best and many congrats on getting right down,


  • Pats, I have not had any problems with my stomach and I have blood test every 6 weeks. When you mentioned damage to my tendons and ligaments that made me start to think. Is there a test to find that out? It is Saturday morning and the pain is definitely stronger in my shoulders and arms and my hands. I wanted to ask if anybody has pain in their hands? I had a hard time sleeping on my sides last night because of the pain so I guess I am not ready to be as low as I am. I am going to try taking 4 mg this morning and see what happens. And if not much improvement 5mg. I am taking very little ibuprofen which works wonders but I am afraid to take it often. The hand pain which is primarily in the thumb muscles of the palm are getting worse. I think that might be osteoporosis. Thanks for your reply. We really do all react different to drugs. One question for you. How are you considered in remission and still on predisone?

  • Hi Susie,

    Boy! What a difficult illness this is to manage and understand. Well, here goes, I'll try to explain and this is my take, nobody elses.

    I think my PMR is in remission because the symptoms I have now are nothing when compared to what I had for 2.5 years. Stiffness, awful aches and pains and the worst - continual 'burn out'.

    Now, I get some symptoms, but only after I've dropped the pred, and these tend to go after a couple of weeks or so, but any 'stress' will make them worse. If you look on the blurb that comes in every pack of pred you will see these side effects mentioned. Stress, no matter what the cause, will halt recovery because our adrenals are asleep and ,therefore, cannot help by producing extra steroids or adrenalin. Yours are partially awake because you have got below 7.5mg.

    I am on 7.5mg of pred now and my adrenals are being nudged to wake up, but it must be done gently and will take time, so I'll hold this dose till the New Year before considering the next half mg drop.

    You have reduced quite successfully, but still have pain. It may be that you have come down too quickly and are having a flare. If you are having weakness in your hand then this indicates pressure on the nerves - do you still have swelling in your lower neck and shoulders? Early in my illness, I had an operation on the tendons around my ulnar nerve in my left arm - I had weakness, pain and numbness in my left hand due to pressure on the nerve. Even now I have tingling right down my left arm and into my hand. It comes and goes.

    Even though my PMR has mostly gone, I can't just come off pred. My adrenals are out, so to speak , and it would be dangerous to do so. I will be on pred for quite a while yet and, it is said that we are at risk for about a year after stopping the meds of experiencing adrenal insufficiency and a return of PMR, i.e times of great stress - say an operation.

    As for ibuprofen, well it's my choice to take it. For me, it works. In the autumn of 2011 my GP said I should not be taking it, but gave me no advice as to how much I should increase the pred. A few days later my partner and I went to Snowdonia on holiday. 2 days later I was in Bangor hospital A&E having a massive flare. Back up to 30mg of pred for the 2nd time, but the doctor I saw was wonderful and spent ages explaining things to me.

    Hope this helps,

    Pats. P.S. I don't know if there's a test for weakness in tendons etc, but it's a fact that pred damages the soft tissues of the body - like the skin for instance. Most of the harm is done by the high and medium doses - once below 7.5mg the damage is minimal.

  • who is Susie

  • Susie and Nickie are the same person, me. I messed up. Just refer to me as Susie

You may also like...